According to Wikipedia, "Duloxetine (sold under the brand names Cymbalta, Ariclaim, Xeristar, Yentreve) is a serotonin-norepinephrine reuptake inhibitor manufactured and marketed by Eli Lilly. It is effective for major depressive disorder and has been shown to be as effective as venlafaxine for generalized anxiety disorder (GAD). Duloxetine alleviates pain associated with diabetic neuropathy and fibromyalgia."
True. Doctors have been pushing Cymbalta on people since it came on the market. I personally ended up on Cymbalta after the councilor I was seeing for some various family and depression issues, suggested I speak with my psychiatrist about changing medications, as he believed my Sertraline (brand name Zoloft) had become ineffective.
So I saw my psychiatrist. She agreed a med switch may make things a little easier, and suggested I go on Cymbalta. I agreed, as I had no reason to doubt her judgement. At that time she also told me she'd like to see me back in three months, but she would be switching clinics. I agreed to follow her to the new clinic.
Fast forward to Friday, April 29th. I was on my last pill of a 3 month supply. I had forgotten to make the appointment with my psychiatrist, and there were no refills on my medication. Drat. Since I'd never previously had any problem skipping a few days of meds, I decided to wait until Monday to call. Friday was also the day I went to the horse expo with my roommate, we walked three miles, and I horribly overdid things. That night I started feeling sick.
By Saturday, my sleep patterns were a bit messed up, and I was having some light dizziness and nausea. I attributed all of that to my time spent at expo. Sunday the dizziness and nausea were worse, and I could not sleep for the life of me. Every muscle felt tense and my brain felt hyperaware of the dizziness. By Monday night, I'd had enough. At 10:30pm my roommate and I took off for the emergency room. At this time I was still attributing things to my overdoing it at expo. They gave me zofran for the nausea, it did nothing. Tramadol for the pain, more nothing. They finally gave me a shot of domperidone, and that took care of the nausea. At this point, I was exhausted, but also felt like every nerve and muscle in my body was on full alert and wide awake. By the time we got home at 2am, I still couldn't sleep.
Tuesday I woke up and felt fine for the first 30 minutes of being awake, and then it all hit me at once. Dizziness, nausea, blurred vision, brain fog, hyperaware nerves, insomnia, tremors, confusion, "zaps", profuse sweating, feeling flushed, vertigo, irritability, aggression, anxiety, headache, lethargy, nightmares, extreme muscle tension. You name the symptom. I had it. I felt like I was dying. It was while looking through my pill bottles for something, ANYTHING that might work, that I came across my empty Cymbalta bottle. It was then that I put two and two together. I googled Cymbalta withdrawal. The things I read were horrific, and yet so familiar. I was never warned about any of it.
My problems did not stop there, however. I could not get my medication refilled until Wednesday, since they would have to call in to the clinic I went to. Wednesday my symptoms had increased yet again, and I was in a constant haze. My mom called me at 7:30pm saying they had my meds, and I drove the forty-five minutes home to get them. I took one at 8pm. I returned to my apartment by 9:30 and decided to have dinner. BAD IDEA. The nausea, which had been just barely tolerable, became impossible to ignore. By 11:30pm I felt so awful that I called my mother in tears, pleading for her to make it stop. After that call, I went back to my bed, across from my soundly sleeping roommate, and spent the next hour trying not to vomit.
Thankfully, at 12:30am, the medication seemed to have entered my system, and the nausea backed off enough for me to fall into a fitful sleep. I woke up at 6am and took all my medications, including a zofran. Now that the day is wearing on, and I have had 60mg of Cymbalta in my system, I am feeling much more human. Still slightly dizzy, a tiny bit nauseous, and I have a headache, but I will take that over everything I had yesterday.
So take this story as a warning, and ask your doctor if any new medications he or she prescribes to you have side effects and or cessation effects. I wish I had know, maybe I wouldn't have had to suffer.